Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 39, NWS Duluth, MN

July 8, 2020Cass County, Crow Wing County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jul 8, 2020, 6:58 PM CDT for Cass County, Crow Wing County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2020, 6:58 PM CDT (23:58 UTC)
Expired
Jul 8, 2020, 7:45 PM CDT
In force
47 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cass County, MN, Crow Wing County, MN

The radar

The Duluth radar (KDLH), 152 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 4:15 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 12.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1297 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1297 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 6:38 PM CDT, 20 minutes earlier.

Area forecast discussion, Jul 8, 6:38 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
638 PM CDT Wed Jul 8 2020

.SHORT TERM...(This evening through Thursday night)
Issued at 305 PM CDT Wed Jul 8 2020

Severe weather is the focus in the short term, especially from late
afternoon into late evening. Latest satellite imagery was showing
cumulus growing over the western half of the Northland and radar
shows a few showers/storms have formed. These are elevated given
that substantial MLCIN remains across most of the area. However, the
RAP shows the MLCIN diminishing by late afternoon as most of the
cloud from the earlier convection has diminished and strong heating
was occurring. The surface cold and warm fronts in addition to
the low level jet of 25 to 35 knots, an upper wave, and jet
streak will all contribute to forcing and sustenance of the
storms. We should see thunderstorms increase in both coverage and
intensity between late this afternoon and early evening over
northern Minnesota and this evening over northern Wisconsin. All
modes of severe weather will be possible including large hail to
golfball size, damaging wind to 70 mph , flash flooding, and a
tornado or two. Plenty of instability will be present with MLCAPE
forecast to increase to 1500-3500 J/KG, deep layer shear from 25
to 35 knots will be supportive, as will steep mid level lapse
rates, and high PWAT values from 1.6 to 2.0 inches. Storm mode
should start out with some discreet cells but most of the CAMs
show coverage will transition to clusters or lines. Low level
hodographs show decent veering and the longer storms can remain
discreet the better the chance for a possible tornado. In addition
to the tornado, hail, and wind threat will be very heavy rain.
Several strong thunderstorm complexes may track over the same
areas leading to heavy rainfall. We tossed the idea around for a
Flash Flood Watch but opted to not issue at this time. Much of the
Northland has seen below normal precipitation over the past week
and in some areas of northern Minnesota, the past few weeks. That
said, localized flash flooding will be possible late today into
tonight. The storms are expected to diminish but not end entirely
late tonight.

Another round of storms will be possible on Thursday as the front is
moving through the region slowly. The best chance for strong to
severe storms will be over parts of northern Wisconsin which will
remain ahead of the front and should recover from overnight
convection. Elsewhere, we have POPs as far west as eastern Minnesota
and the Arrowhead which remain just ahead of the front. Highs will
be in the eighties but dewpoints will be lower than today, except in
northern Wisconsin where mid sixties to around seventy will occur
again.

.LONG TERM...(Friday through Wednesday)
Issued at 305 PM CDT Wed Jul 8 2020

The extended period will feature a building ridge over the west that
will last into the weekend as the northern portion of the ridge
moves east. An upper low will then move east and push the ridge east
backing the upper winds to more southwest late in the period as
troughing takes over.

Friday will be dry and warm with weak ridging. Highs will range from
around eighty to the mid eighties in northern Wisconsin. Dewpoints
will be lower though and be in the fifties. There will be a few
chances for showers/storms over the weekend as a couple shortwaves
move through the region. However, coverage of the showers/storms do
not look to be particularly high. Highs will again be from 77 to 85
with dewpoints from the mid fifties to lower sixties for most areas.

A brief lull in precipitation chances will occur Sunday night into
Monday across most of the Northland then we have POPs again Tuesday
and Wednesday as the upper trough moves closer to the Northland.
Highs from Monday through Wednesday will be from 78 to 85 for most
areas.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 638 PM CDT Wed Jul 8 2020

The main issue for this evenings terminals will be thunderstorm
chances. Several areas of thunderstorms have been occurring this
afternoon and evening so far. A weak MCV was moving through
northeast Minnesota and was at least partially responsible for the
storms over the Iron Range and far northern Wisconsin. Further
west and south, a cold and warm front were aiding in causing
showers/storms. The airmass over the region is quite moist and
unstable making it relatively easy to form storms. We still think
an increase in both coverage and intensity to the storms will
occur over the next 1 to 2 hours. The strongest storms may
produce large hail, damaging wind, frequent lightning, very heavy
rain, and possibly a tornado. Most of the storms will occur
through the late evening hours but it's possible they may last
through much of the night in some form. Most of the guidance
agrees that coverage will decrease between 09-12Z. Some fog and
stratus will be possible later tonight and could reduce conditions
to IFR or LIFR. The cold front will still be over far eastern
Minnesota by early Thursday afternoon and more thunderstorms will
be possible along and ahead of it.

&&

.MARINE...
Issued at 305 PM CDT Wed Jul 8 2020

Winds tonight into Friday will be 15 knots or less, outside of any
thunderstorms. We expect thunderstorms to develop this afternoon
into this evening with several rounds expected to affect Lake
Superior. Some of the storms could be severe and produce wind gusts
greater than 50 knots, large hail, frequent lightning, and very
heavy rainfall. Storm coverage is expected to peak this evening then
decrease overnight. More storms will be possible on Thursday,
although coverage is expected to be more isolated or scattered. Wind
direction will be mainly easterly tonight then become more southerly
for most areas on Thursday shifting to west to southwest on
Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  63  84  59  83 /  80  20  10   0
INL  62  83  58  79 /  10  10   0   0
BRD  65  84  59  84 /  80  10   0   0
HYR  65  85  60  84 /  60  40  20   0
ASX  65  87  62  86 /  80  40  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...Melde
LONG TERM...Melde
AVIATION...Melde
MARINE...Melde
Hazardous weather outlook, Jul 8, 3:45 PM CDT, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
345 PM CDT Wed Jul 8 2020

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-091030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
345 PM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Thunderstorms will increase in coverage and intensity late this
afternoon into the evening then decrease late tonight. Some of
the storms may be severe with damaging winds to around 70 mph,
large hail to golf ball size, an isolated tornado or two,
dangerous lightning, and heavy rain possibly leading to flash
flooding are all threats. Storms will move over the same areas
leading to very heavy rainfall in spots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Chances of thunderstorms will linger into Thursday and a few may
be strong to marginally severe over portions of north central
Wisconsin.

There will be periodic chances for more thunderstorms over the
weekend.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters will likely be needed yet this afternoon into the
evening over northern Minnesota and this evening over northwest
Wisconsin.

LSZ121-140>148-091030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
345 PM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Strong to severe thunderstorms are forecast to develop across
most of northeast Minnesota and northwest Wisconsin and push
across western Lake Superior late this afternoon and overnight.
Wind gusts in excess of 50 knots, large hail, frequent lightning,
and heavy rain are the primary threats with this activity.

In addition to the thunderstorm threat, fog will also be possible
and it could be dense at times.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Chances of thunderstorms will linger into Thursday and a few may
be strong during the afternoon and evening hours.

There will be periodic chances for more thunderstorms over the
weekend.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jul 8, 3:43 PM CDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Duluth MN
343 PM CDT Wed Jul 8 2020

MNZ019-037-WIZ001-082115-
Central St. Louis-Carlton/South St. Louis-Douglas-
343 PM CDT Wed Jul 8 2020

...A LINE OF THUNDERSTORMS WILL AFFECT SOUTHEASTERN ST.
LOUIS...NORTHEASTERN CARLTON AND NORTHWESTERN DOUGLAS COUNTIES...

At 342 PM CDT, thunderstorms were along a line extending from near
Brookston, to Proctor, and moving east at 30 mph.

Wind gusts up to 35 mph, pea size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with these storms.

These storms will be near...
  Hermantown, Proctor and Oliver around 350 PM CDT.
  Duluth and Superior around 355 PM CDT.
  Wisconsin Point around 400 PM CDT.
  City of Rice Lake around 405 PM CDT.
  Boulder Lake and Island Lake around 405 PM CDT.

Other locations impacted by these storms include Grand Lake, Cody,
Park Point, Billings Park, Fredenberg, Gary New Duluth, Morgan Park,
Fish Lake, Lakeside-Lester Park and Shaw.

Frequent cloud to ground lightning is occurring with these storms.
Seek shelter immediately inside a building or vehicle until these
storms pass.

LAT...LON 4696 9275 4716 9229 4687 9187 4678 9203
      4675 9200 4673 9196 4673 9179 4675 9172
      4674 9169 4662 9224
TIME...MOT...LOC 2042Z 247DEG 26KT 4695 9257 4673 9219

PA
Local storm report, Jul 8, 3:48 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
348 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             2 NE WEST DULUTH        46.75N 92.15W
07/08/2020  E0.25 INCH       ST. LOUIS          MN   TRAINED SPOTTER

&&

WFU
Special weather statement, Jul 8, 5:46 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Duluth MN
546 PM CDT Wed Jul 8 2020

MNZ019-082300-
Central St. Louis-
546 PM CDT Wed Jul 8 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ST. LOUIS
COUNTY...

At 545 PM CDT, strong thunderstorms were along a line extending from
Gilbert, to near Cherry, and moving northeast at 30 mph.

Wind gusts up to 40 mph, half inch diameter hail, and frequent cloud
to ground lightning can be expected with these storms.

These storms will be near...
  Virginia and Gilbert around 550 PM CDT.
  Eveleth and Biwabik around 600 PM CDT.

Other locations impacted by these storms include Franklin, Iron
Junction, Leonidas, Mckinley, Kinney, Esquagama Lake and West Two
Rivers Reservoir.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4766 9241 4742 9227 4729 9277 4748 9285
TIME...MOT...LOC 2245Z 239DEG 26KT 4748 9247 4741 9277

PA
Local storm report, Jul 8, 6:08 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
608 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             VIRGINIA                47.50N 92.53W
07/08/2020  E0.75 INCH       ST. LOUIS          MN   TRAINED SPOTTER

            PENNY SIZED HAIL WAS OBSERVED FROM 5:55 PM
            TO 6 PM.

&&

WFU
Special weather statement, Jul 8, 6:49 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Duluth MN
649 PM CDT Wed Jul 8 2020

MNZ034-036-090000-
Crow Wing-South Aitkin-
649 PM CDT Wed Jul 8 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN AITKIN AND
SOUTHEASTERN CROW WING COUNTIES...

At 649 PM CDT, strong thunderstorms were along a line extending from
South Long Lake, to near Vineland, and moving northeast at 25 mph.

Wind gusts up to 45 mph, penny size hail, and frequent cloud to
ground lightning can be expected with these storms.

These storms will be near...
  Garrison around 655 PM CDT.

Other locations impacted by these storms include Pine Center,
Shephard and Camp Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4628 9421 4641 9392 4625 9355 4624 9359
      4624 9380 4619 9381 4615 9400 4616 9407
TIME...MOT...LOC 2349Z 232DEG 20KT 4627 9407 4622 9373

PA
Local storm report, Jul 8, 6:57 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
657 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             4 NE BENNETT            46.48N 91.79W
07/08/2020  E1.75 INCH       DOUGLAS            WI   TRAINED SPOTTER

            QUARTER TO GOLF BALL SIZED HAIL REPORTED.

&&

WFU

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 4:55 AM CDTSpecial Weather StatementDLHCrow Wing20 min
Jul 8, 5:42 AM CDTSevere Thunderstorm WarningDLHCass33 min
Jul 8, 6:14 AM CDTSevere Thunderstorm WarningDLHCass, Crow Wing31 min
Jul 8, 6:47 AM CDTSpecial Weather StatementDLHCrow Wing28 min
Jul 8, 7:16 AM CDTSpecial Weather StatementDLHAitkin29 min
Jul 8, 7:42 AM CDTSpecial Weather StatementDLHAitkin33 min
Jul 8, 8:11 AM CDTSpecial Weather StatementDLHCarlton, Pine34 min
Jul 8, 8:40 AM CDTSpecial Weather StatementDLHPine35 min
Jul 8, 2:26 PM CDTSpecial Weather StatementDLHCarlton19 min
Jul 8, 2:43 PM CDTSpecial Weather StatementDLHCarlton17 min
Jul 8, 3:13 PM CDTSpecial Weather StatementDLHCarlton17 min
Jul 8, 3:30 PM CDTSpecial Weather StatementDLHCarlton15 min
Jul 8, 3:43 PM CDTSpecial Weather StatementDLHCarlton32 min
Jul 8, 5:46 PM CDTSpecial Weather StatementDLHSaint Louis14 min
Jul 8, 6:49 PM CDTSpecial Weather StatementDLHCrow Wing11 min
Jul 8, 6:53 PM CDTSevere Thunderstorm WarningDLHAitkin, Crow Wing52 min
Jul 8, 9:09 AM CDTSpecial Weather StatementDLHBurnett36 min
Jul 8, 6:53 PM CDTSevere Thunderstorm WarningDLHBayfield, Douglas52 min
Jul 8, 6:58 PM CDTSevere Thunderstorm WarningDLHDouglas47 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.